Acute, postoperative interferon-α-induced psychosis in the intensive care unit

H. E. Kaiser, C. Droege, D. Waddell, S. M. Rudich, S. J. Lisco

Research output: Contribution to journalArticle

Abstract

The prevalence of hepatitis C virus (HCV) infection remains high with the majority of persons exposed to the virus developing chronic infection. Management of chronic HCV infection in patients with progressive liver disease often involves interferon-α (IFN-α) treatment. One well-described side effect of IFN-α is the development of neuropsychiatric problems, although few reports describe post-operative exacerbation of psychosis as sequelae of treatment. Despite delirium and psychosis being associated with increased mortality and morbidity in critically ill patients, we found no reported cases describing an acute exacerbation of symptoms specifically in the perioperative setting in patients previously asymptomatic on chronic IFN-α therapy. In this report, we examine the clinical course of a 52-year-old female with a 14-year history of HCV infection and progressive hepatic failure undergoing therapy with weekly pegylated IFN-α injections for 6 months prior to surgery who developed acute postoperative psychosis. After ruling out all other treatable causes of acute delirium, we suspected that the patient had interferon-induced-psychosis and her symptoms resolved rapidly with atypical antipsychotic treatment. We emphasize the perioperative management of interferon-induced psychosis in the intensive care unit. Moreover, we review the literature and describe the risk factors for and mechanisms by which interferon may cause neuropsychiatric side effects.

Original languageEnglish (US)
Pages (from-to)147-151
Number of pages5
JournalGazzetta Medica Italiana Archivio per le Scienze Mediche
Volume170
Issue number2
StatePublished - Apr 1 2011

Fingerprint

Psychotic Disorders
Interferons
Intensive Care Units
Virus Diseases
Hepacivirus
Delirium
Therapeutics
Liver Failure
Chronic Hepatitis C
Critical Illness
Antipsychotic Agents
Liver Diseases
Viruses
Morbidity
Injections
Mortality
Infection

Keywords

  • Delirium
  • Hepatitis C
  • Interferons
  • Perioperative care

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Acute, postoperative interferon-α-induced psychosis in the intensive care unit. / Kaiser, H. E.; Droege, C.; Waddell, D.; Rudich, S. M.; Lisco, S. J.

In: Gazzetta Medica Italiana Archivio per le Scienze Mediche, Vol. 170, No. 2, 01.04.2011, p. 147-151.

Research output: Contribution to journalArticle

Kaiser, H. E. ; Droege, C. ; Waddell, D. ; Rudich, S. M. ; Lisco, S. J. / Acute, postoperative interferon-α-induced psychosis in the intensive care unit. In: Gazzetta Medica Italiana Archivio per le Scienze Mediche. 2011 ; Vol. 170, No. 2. pp. 147-151.
@article{516107f8539b4783aba2b3c1848a998b,
title = "Acute, postoperative interferon-α-induced psychosis in the intensive care unit",
abstract = "The prevalence of hepatitis C virus (HCV) infection remains high with the majority of persons exposed to the virus developing chronic infection. Management of chronic HCV infection in patients with progressive liver disease often involves interferon-α (IFN-α) treatment. One well-described side effect of IFN-α is the development of neuropsychiatric problems, although few reports describe post-operative exacerbation of psychosis as sequelae of treatment. Despite delirium and psychosis being associated with increased mortality and morbidity in critically ill patients, we found no reported cases describing an acute exacerbation of symptoms specifically in the perioperative setting in patients previously asymptomatic on chronic IFN-α therapy. In this report, we examine the clinical course of a 52-year-old female with a 14-year history of HCV infection and progressive hepatic failure undergoing therapy with weekly pegylated IFN-α injections for 6 months prior to surgery who developed acute postoperative psychosis. After ruling out all other treatable causes of acute delirium, we suspected that the patient had interferon-induced-psychosis and her symptoms resolved rapidly with atypical antipsychotic treatment. We emphasize the perioperative management of interferon-induced psychosis in the intensive care unit. Moreover, we review the literature and describe the risk factors for and mechanisms by which interferon may cause neuropsychiatric side effects.",
keywords = "Delirium, Hepatitis C, Interferons, Perioperative care",
author = "Kaiser, {H. E.} and C. Droege and D. Waddell and Rudich, {S. M.} and Lisco, {S. J.}",
year = "2011",
month = "4",
day = "1",
language = "English (US)",
volume = "170",
pages = "147--151",
journal = "Gazzetta Medica Italiana Archivio per le Scienze Mediche",
issn = "0393-3660",
publisher = "Edizioni Minerva Medica S.p.A.",
number = "2",

}

TY - JOUR

T1 - Acute, postoperative interferon-α-induced psychosis in the intensive care unit

AU - Kaiser, H. E.

AU - Droege, C.

AU - Waddell, D.

AU - Rudich, S. M.

AU - Lisco, S. J.

PY - 2011/4/1

Y1 - 2011/4/1

N2 - The prevalence of hepatitis C virus (HCV) infection remains high with the majority of persons exposed to the virus developing chronic infection. Management of chronic HCV infection in patients with progressive liver disease often involves interferon-α (IFN-α) treatment. One well-described side effect of IFN-α is the development of neuropsychiatric problems, although few reports describe post-operative exacerbation of psychosis as sequelae of treatment. Despite delirium and psychosis being associated with increased mortality and morbidity in critically ill patients, we found no reported cases describing an acute exacerbation of symptoms specifically in the perioperative setting in patients previously asymptomatic on chronic IFN-α therapy. In this report, we examine the clinical course of a 52-year-old female with a 14-year history of HCV infection and progressive hepatic failure undergoing therapy with weekly pegylated IFN-α injections for 6 months prior to surgery who developed acute postoperative psychosis. After ruling out all other treatable causes of acute delirium, we suspected that the patient had interferon-induced-psychosis and her symptoms resolved rapidly with atypical antipsychotic treatment. We emphasize the perioperative management of interferon-induced psychosis in the intensive care unit. Moreover, we review the literature and describe the risk factors for and mechanisms by which interferon may cause neuropsychiatric side effects.

AB - The prevalence of hepatitis C virus (HCV) infection remains high with the majority of persons exposed to the virus developing chronic infection. Management of chronic HCV infection in patients with progressive liver disease often involves interferon-α (IFN-α) treatment. One well-described side effect of IFN-α is the development of neuropsychiatric problems, although few reports describe post-operative exacerbation of psychosis as sequelae of treatment. Despite delirium and psychosis being associated with increased mortality and morbidity in critically ill patients, we found no reported cases describing an acute exacerbation of symptoms specifically in the perioperative setting in patients previously asymptomatic on chronic IFN-α therapy. In this report, we examine the clinical course of a 52-year-old female with a 14-year history of HCV infection and progressive hepatic failure undergoing therapy with weekly pegylated IFN-α injections for 6 months prior to surgery who developed acute postoperative psychosis. After ruling out all other treatable causes of acute delirium, we suspected that the patient had interferon-induced-psychosis and her symptoms resolved rapidly with atypical antipsychotic treatment. We emphasize the perioperative management of interferon-induced psychosis in the intensive care unit. Moreover, we review the literature and describe the risk factors for and mechanisms by which interferon may cause neuropsychiatric side effects.

KW - Delirium

KW - Hepatitis C

KW - Interferons

KW - Perioperative care

UR - http://www.scopus.com/inward/record.url?scp=79957631176&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79957631176&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:79957631176

VL - 170

SP - 147

EP - 151

JO - Gazzetta Medica Italiana Archivio per le Scienze Mediche

JF - Gazzetta Medica Italiana Archivio per le Scienze Mediche

SN - 0393-3660

IS - 2

ER -